Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 18, 2012, 4:46 PM EDT for 6 counties in West Virginia. It was in force for 59 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2012, 4:46 PM EDT (20:46 UTC)
- Expired
- Oct 18, 2012, 5:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, WV
Counties Barbour County, WV, Nicholas County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 151 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 4:55 PM EDT | HAIL 0.7 | Buckhannon, WV | |
| Oct 18, 5:13 PM EDT | HAIL 1 | 4 Nw Belington, WV | 1 INCH HAIL REPORTED NEAR BARBOUR COUNTY FAIRGROUNDS |
| Oct 18, 5:15 PM EDT | HAIL 0.7 | 1 E Philippi, WV | DIME SIZE HAIL REPORTED AT 911 CENTER...A LOT OF HAIL...SOME MAY BE SLIGHTLY BIGGER THAN DIMES |
| Oct 18, 5:15 PM EDT | HAIL 1 | 2 Se Philippi, WV | STATE POLICE REPORTED HAIL UP TO QUARTER SIZE COVERING THE GROUND. |
| Oct 18, 5:20 PM EDT | HAIL 1 | Moatsville, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343
WWUS81 KRLX 182046
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT THU OCT 18 2012
WVZ028-030>032-037>040-047-182145-
BARBOUR WV-BRAXTON WV-HARRISON WV-LEWIS WV-NICHOLAS WV-RANDOLPH WV-
TAYLOR WV-UPSHUR WV-WEBSTER WV-
446 PM EDT THU OCT 18 2012
...STRONG THUNDERSTORMS WILL AFFECT BARBOUR...EASTERN BRAXTON...
EASTERN LEWIS...EASTERN NICHOLAS...RANDOLPH...SOUTHEASTERN
HARRISON...TAYLOR...UPSHUR AND WEBSTER COUNTIES...
AT 442 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
ROCK CAVE TO DIANA TO CANVAS...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
98 AND 104.
LAT...LON 3846 8014 3834 8031 3834 8035 3831 8035
3810 8067 3834 8088 3864 8064 3889 8054
3941 8015 3940 8003 3946 7994 3943 7989
3930 7989 3924 7981 3913 7983 3908 7977
3904 7977 3898 7956
$$
28What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 18, 4:25 PM EDT, 21 minutes earlier.
Area forecast discussion, Oct 18, 4:25 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 425 PM EDT THU OCT 18 2012 .SYNOPSIS... COLD FRONT CLEARS THE MOUNTAINS LATE THIS EVENING EARLY TONIGHT. UPPER LOW BRINGS LOW CLOUDS/PASSING SHOWERS THIS WEEKEND. HIGH PRESSURE BUILDS NORTH FOR SUNDAY INTO MONDAY. && .NEAR TERM /THROUGH FRIDAY/... COLD FRONT NOW THROUGH HTS...AND SEEING SOME ENHANCEMENT OF THE CELLS AS WE HEAD INTO THE AFTERNOON HOURS. EXPECTING THESE CELLS TO BE LOW TOPPED...BUT COULD CARRY A WIND THREAT WITH POTENTIAL TO REACH THE SURFACE IN DOWNDRAFTS. SMALL HAIL ALSO POSSIBLE WITH FREEZING LEVELS BETWEEN 6 TO 8KFT. THE DIURNAL ASPECT OF THIS WILL COME INTO PLAY...AND WILL SEE THUNDER DISAPPEAR WITH THE SUN THIS EVENING. NOT MUCH LEFT OF THE EARLIER DRY SLOT AS IT PUSHES INTO THE MOUNTAINS...ALTHOUGH ECHOES ARE SLIM PICKINGS AT THE MOMENT IN THIS AREA DESPITE THE INCREASE IN CLOUD COVER. SHOWERS TO END IN THE MOUNTAINS SHORTLY AFTER 00Z FRIDAY. SIGNIFICANT SECONDARY DRY SLOT TO FOLLOW THROUGH THE BULK OF FRIDAY BEFORE THE NEXT BATCH OF LOWER LEVEL MOISTURE ARRIVES WITH A DISTINGUISHED TROUGH AXIS ROTATING THROUGH THE STACKED LOW PRESSURE SYSTEM. THIS WILL WARRANT THE RETURN OF POPS...GENERALLY AFTER 21Z...AND ENCROACHING THE SOUTHEAST OHIO COUNTIES FIRST. TEMPERATURES TO FALL OFF HEADING INTO THE END OF THE WEEK WITH 850MB VALUES DOWN TO 0C. SUN WILL OFFSET THIS A BIT FRIDAY...AND WILL BALANCE OUT TO NEAR NORMAL MAX TEMPERATURES FOR THIS TIME OF YEAR. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...UPPER LOW CONTINUES TO FILL IN CENTERED OVER SOUTHERN GREAT LAKES FRI NIGHTS INTO SAT. AS THE LOW FILLS AND WEAKENS...SEVERAL WEAK DISTURBANCES QUICKLY MOVE THROUGH TROF AXIS OVER UPPER OH RIVER VALLEY. INCREASED POPS ACROSS SE OH FOR FRI NIGHT INTO SAT AS H5 VORT PUSHES THROUGH. TIMING ON THIS FEATURE IS CONSISTENT ACROSS SEVERAL OF THE MODELS. EARLY SAT THE UPPER RIDGE AMPLIFIES OVER THE UPPER PLAINS WHICH WILL WORK TO SHUNT THE UPPER LOW OFF TO THE EAST. AS IT DOES...HOWEVER...ANOTHER H5 VORT MAX WILL SWING AROUND THE SRN PERIPHERY OF THE LOW AND INCREASE POPS AGAIN FOR SAT. MINOR TIMING ISSUES EXIST ACROSS THE GUIDANCE PACKAGES...SO KEEPING POPS IN THE CHC RANGE FOR NOW AND CONFINED TO THE SE OH COUNTIES MAINLY...CLOSER TO THE FORCING. SFC HIGH BUILDS IN QUICKLY BEHIND EXITING TROF AND IS BOLSTERED BY UPPER RIDGE FILLING IN FROM THE WEST. THIS SHOULD ALLOW FOR A WARMUP TOWARDS THE END OF THE WEEKEND. WENT A COUPLE DEGREES WARMER THAN GUIDANCE FOR SUNDAY HIGHS. && .LONG TERM /SUNDAY THROUGH THURSDAY/... NO MAJOR CHANGES. WAS THINKING THE SURFACE FRONT MAY NOT DROP AS FAR SOUTH AS DEPICTED BY HPC ON DAY 6 AND DAY 7. MAIN FRONTAL ZONE MAY REMAIN IN THE UPPER OHIO VALLEY. KEPT THOSE CHANCE POPS MAINLY ACROSS OUR NORTHERN COUNTIES MONDAY NIGHT INTO TUESDAY NIGHT WITH WEAK WARM FRONTAL ACTION. MAXIMUM TEMPERATURES ON MONDAY AND TUESDAY WILL BE HIGHLY DEPENDENT ON THE ASSOCIATED CLOUDS AND HOW FAR SOUTH THEN CAN GET. SO LOW CONFIDENCE IN MAXIMUM TEMPERATURES FOR MONDAY INTO TUESDAY. WITH THE RIDGE HOLDING OVER THE SOUTHEASTERN STATES AND THE MAIN TROF FROM THE PACIFIC NORTHWEST THROUGH THE NORTHERN PLAINS... STILL APPEARS TO STAY MILD...INTO DAY 7. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... WINDS TO CONTINUE TO GUST TO 25KTS THROUGH THE REST OF THURSDAY AFTERNOON...COMING DOWN TONIGHT...WITH DIRECTION CHANGES TO A MORE SOUTHWESTERLY DIRECTION AFTER COLD FRONTAL PASSAGE. FRONT WILL CLEAR THE MOUNTAINS AFTER 00Z FRIDAY. MEANWHILE...CKB TO CRW TO BKW AND EAST WILL BE PRONE TO VCTS THROUGH 00Z FRIDAY AS WELL. WILL KEEP VISIBILITY AND CEILING RESTRICTIONS MODEST...WITH ONLY SOME BRIEF MVFR ACCOMPANYING PRECIPITATION. VFR CONDITIONS RETURN TONIGHT. WINDS TO GUST TO 20KTS AGAIN FRIDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MEDIUM TO HIGH. ALTERNATE SCENARIOS: TSRA IS POSSIBLE...BUT BANKING ON SCATTERED NATURE AND NOT AFFECTING TERMINALS DIRECTLY. TIMING OF -SHRA COULD DIFFER BY AN HOUR EITHER WAY AS WELL. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... NO WIDESPREAD IFR EXPECTED AT THIS TIME. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/26 NEAR TERM...26 SHORT TERM...KTB/ARJ LONG TERM...TAX AVIATION...26
Hazardous weather outlook, Oct 18, 4:45 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT THU OCT 18 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>019-024>027-033>035-190900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING- RALEIGH- 445 AM EDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THIS MORNING. THOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...VERY STRONG WINDS ALOFT MAY MIX DOWN WITH THE STRONGEST SHOWERS AND THUNDERSTORMS...AND PRODUCE SOME LOCALIZED WIND DAMAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ020-028>032-036>040-046-047-190900- DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 445 AM EDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. STRONG GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 18, 3:19 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL CHAPMANVILLE 37.97N 82.02W
10/18/2012 E1.00 INCH LOGAN WV PUBLIC
CARS DAMAGED AT CAR LOT. QUARTER SIZE HAIL
&&
EVENT NUMBER RLX1200519
LSSpecial weather statement, Oct 18, 3:21 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT THU OCT 18 2012
WVZ028-030-038-039-047-182000-
BRAXTON WV-LEWIS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
321 PM EDT THU OCT 18 2012
...A STRONG THUNDERSTORM WILL AFFECT BRAXTON...NORTHWESTERN
WEBSTER...SOUTHEASTERN LEWIS...UPSHUR AND WEST CENTRAL RANDOLPH
COUNTIES...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LITTLE
BIRCH...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR CENTRALIA AROUND 330 PM...KANAWHA HEAD AROUND
345 PM AND TALLMANSVILLE AROUND 400 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
55 AND 71.
LAT...LON 3885 7993 3847 8066 3850 8068 3853 8065
3853 8068 3853 8074 3865 8085 3906 8025
30Local storm report, Oct 18, 4:02 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL CLARKSBURG 39.28N 80.33W
10/18/2012 E0.25 INCH HARRISON WV BROADCAST MEDIA
MEDIA REPORT OF PEA SIZE HAIL IN CLARKSBURG
&&
EVENT NUMBER RLX1200520
LZSpecial weather statement, Oct 18, 4:32 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT THU OCT 18 2012
WVZ035>037-182115-
FAYETTE WV-NICHOLAS WV-RALEIGH WV-
432 PM EDT THU OCT 18 2012
...STRONG THUNDERSTORMS WILL AFFECT EASTERN RALEIGH...SOUTH CENTRAL
NICHOLAS AND SOUTHEASTERN FAYETTE COUNTIES...
AT 430 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
BRADLEY TO COAL CITY TO WENONAH...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR OAK HILL AROUND 440 PM...THURMOND AROUND
445 PM...GHENT AROUND 450 PM...BABCOCK STATE PARK AROUND 455 PM...
MEADOW BRIDGE AROUND 510 PM AND MOUNT NEBO AROUND 515 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 53.
LAT...LON 3755 8130 3786 8131 3829 8079 3811 8066
3807 8071 3809 8088 3806 8087 3806 8080
3804 8082 3798 8077 3794 8080 3786 8075
3782 8093 3777 8089 3768 8087 3771 8097
3764 8106 3760 8107 3757 8119 3751 8122
28Local storm report, Oct 18, 4:38 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
438 PM EDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL CRAB ORCHARD 37.74N 81.23W
10/18/2012 E0.70 INCH RALEIGH WV BROADCAST MEDIA
DIME SIZE HAIL REPORTED
&&
EVENT NUMBER RLX1200521
LZSpecial weather statement, Oct 18, 4:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT THU OCT 18 2012
WVZ028-030>032-037>040-047-182145-
BARBOUR WV-BRAXTON WV-HARRISON WV-LEWIS WV-NICHOLAS WV-RANDOLPH WV-
TAYLOR WV-UPSHUR WV-WEBSTER WV-
446 PM EDT THU OCT 18 2012
...STRONG THUNDERSTORMS WILL AFFECT BARBOUR...EASTERN BRAXTON...
EASTERN LEWIS...EASTERN NICHOLAS...RANDOLPH...SOUTHEASTERN
HARRISON...TAYLOR...UPSHUR AND WEBSTER COUNTIES...
AT 442 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
ROCK CAVE TO DIANA TO CANVAS...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
98 AND 104.
LAT...LON 3846 8014 3834 8031 3834 8035 3831 8035
3810 8067 3834 8088 3864 8064 3889 8054
3941 8015 3940 8003 3946 7994 3943 7989
3930 7989 3924 7981 3913 7983 3908 7977
3904 7977 3898 7956
28The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 1:44 PM EDT | Special Weather Statement | RLX | Boone, Kanawha, Lincoln | 46 min |
| Oct 18, 2:27 PM EDT | Special Weather Statement | RLX | Clay | 48 min |
| Oct 18, 2:33 PM EDT | Special Weather Statement | RLX | Boone | 42 min |
| Oct 18, 2:35 PM EDT | Special Weather Statement | RLX | Calhoun, Roane | 40 min |
| Oct 18, 2:53 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Logan | 23 min |
| Oct 18, 3:21 PM EDT | Special Weather Statement | RLX | Braxton, Upshur | 39 min |
| Oct 18, 4:32 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh | 43 min |
| Oct 18, 5:13 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 32 min |
| Oct 18, 5:52 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph, Webster | 23 min |
| Oct 18, 6:32 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph | 43 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.